Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 284, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 28, 1998, 6:55 AM CDT for Ozark County, Missouri. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 1998, 6:55 AM CDT (11:55 UTC)
- Expired
- Jul 28, 1998, 7:30 AM CDT
- In force
- 35 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Ozark County, MO
The radar
The Springfield radar (KSGF), 107 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:10 AM CDT | Thunderstorm Wind | Gainesville, MO | |
| Jul 28, 7:20 AM CDT | Thunderstorm Wind 52 | Howards Ridge, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 11.9 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1581 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1974 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 281155 RRA SVRSGF MOC153-281230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 655 AM CDT TUE JUL 28 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OZARK COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 730 AM CDT * AT 653 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED 2 MILES NORTH OF GAINSVILLE AND WAS MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... ZANONI BY 7AM TECUMSEH BY 710 AM VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS. THE H:EAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS. JG/WM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:20 AM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 28, 2:20 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 220 AM CDT TUE JUL 28 1998 MCS NUMBER 6 OUT OF 7 MIDNIGHTS. MCS BTWN ICT-GAG FORMED MUCH FURTHER S THAN PREVIOUS NIGHTS...& WITH H5 HI ENTRENCED OVR NR TXK THE MCS WL TAKE NE MVMT TO CNU AND THEN MOVE SE. SO S CNTRL MO LOOKS LIKE THEY WL HAVE A REPRIEVE FM SHRA/TSRA TDY. AREAS TO S HAVE RECEIVED MINIMAL PCPN SINCE FRI...SO WL PUT FFA TO BED FOR NOW. DAY SHIFT MAY NEED ONE FOR TUES NGT (LATE). INFLOW TO MCS IS ONLY 20 KTS AT H9. STLT SHOWS THINNING OF CLD TOPS ACRS KS/OK BORDER...BUT WITH VERY BUOYANT AIRMASS IN PLACE...TYPICAL MCS ILK WL PUT IT IN CWA ARND 12Z. PRECIPITABLE WATER IS HI BUT NOT AS HIGH AS LAST 4 DAYS. WITH MCS EXPECTED TO WEAKEN...WL DROP FFA AT 4AM. FCST PROB OF PD...POPS... 00Z MODEL RUN HAS HODGEPODGE OF SOLUTIONS. ETA IS MUCH STRONGER ON SW KS VORT MAX...WHILE NGM AND AVN ARE MUCH WEAKER. HOWEVER...NGM OUT OF NOWHERE BRINGS POTENT VORT MAX TO RSL KS AT 48 HRS. ANOTHER ISSUE IS SECONDARY CDFNT AND HOW FAR S WL IT TRAVEL WITH COOL CANADIAN HIGH OVR MANITOBA. WL LEAN WITH AVN SOLUTION AND USE FAN TEMPS ATTM. LATEST NGM/ETA GRIDDS SHOWS H8 INFLOW OF 30-35 KTS TUE NGT WHICH GIVES MUCH MORE CREEDENCE TO 94E AND 94Q GRAPHICS. MORE HVY RAIN FOR VIH/AIZ? 1ST PERIOD RECOMMENDATIONS...(FOR COORDINATION PURPOSES) VIH/AIZ...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF THUNDERSTORMS. HIGH NEAR 90. SGF GROUP...VARIABLE CLOUDS WITH A 40 PERCENT CHANCE OF THUNDERSTORMS ...MAINLY THIS MORNING. HIGH NEAR 90. JLN GROUP...PARTLY SUNNY WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS MORNING. HIGH AROUND 90. CCF INFO SGF BB 088/073 089/073 088 04444 JLN BB 090/073 091/074 090 04434 GORDON
In the hours before
Special weather statement, Jul 28, 2:45 AM CDT, 4 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094>098-105> 106-2901045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 AM CDT TUE JUL 28 1998 ...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS MORNING FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD ...IN SOUTHWEST...SOUTH CENTRAL AND CENTRAL MISSOURI... BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MILLER MORGAN OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR TEXAS VERNON WEBSTER WRIGHT SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND PUSH INTO SOUTHEAST KANSAS ANDSOUTHWEST MISSOURI. A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS OVER SOUTHEAS T KANSAS FROM CHANUTE TO EMPORIA AND WAS MOVING TO THE SOUTHEAST AT 30 MPH. ANOTHER AREA OF MODERATE TO HEAVY RAIN EXTENDED FROM NEVADA TO FORT LEONARD WOOD. DUE TO RECENT HEAVY RAIN ACROSS PORTIONS OF CENTRAL AND SOUTHERN MISSOURI...THE GROUND HAS BECOME SATURATED AND FURTHER HEAVY RAIN WILL LIKELY PRODUCE FLOODING OF STREAMS...CREEKS AND OTHER FLOOD PRONE AREA. THIS IS A POTENTIALLY DANGEROUS SITUATION. IF CAMPING...BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP. MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO CROSS FLOODED LOW WATER CROSSINGS. IF FLOODED ROADWAYS BLOCK YOUR WAY...FIND AN ALTERNATE ROUTE. FOR OTHER ROAD CLOSURES ACROSS MISSOURI...CONTACT THE STATE HIGHWAY DEPARTMENT AT 1-800-222-6400. THIS AND OTHER WEATHER PRODUCTS CAN ALSO BE FOUND ON OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/SGF/SGF1.HTM SHUMWAY
Special weather statement, Jul 28, 4:40 AM CDT, 2 hours 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200- SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS... NATIONAL WEATHER SERVICE SPRINGFIELD MO 440 AM CDT TUE JUL 28 1998 FLASH FLOOD WARNINGS CONTINUE IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 655 AM... DENT PHELPS PULASKI MARIES MORGAN MILLER FLASH FLOOD WATCH HAS EXPIRED FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BENTON CAMDEN DALLAS DENT HICKORY HOWELL LACLEDE MARIES MILLER MORGAN ST CLAIR OREGON PHELPS POLK PULASKI SHANNON WEBSTER WRIGHT TEXAS RUNOFF FROM THIS PAST WEEKENDS INTO MONDAY MORNINGS HEAVY RAINFALL IS SLOWLY COMING TO A CONCLUSION. A FEW LOW WATER BRIDGES AND OTHER LOW SPOTS HAVE WATER COVERING AREA ROADWAYS. HOWEVER...WITH NO WIDESPREAD SIGNIFICANT RAINFALL EXPECTED THIS MORNING...THE WATER WILL CONTINUE TO RECEDE. AT THIS TIME...IT IS PLANNED TO ALLOW THESE 6 COUNTIES WARNINGS TO EXPIRE ON SCHEDULE AT 655 AM. THE THREAT OF WIDESPREAD LOCALLY HEAVY RAIN HAS ENDED FOR THE MOMENT. A COMPLEX OF SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL KANSAS WILL MOVE INTO SOUTHERN MISSOURI THIS MORNING. THIS AREA HAS BEEN RELATIVELY DRY OVER THE LAST THREE DAYS...AND RAINFALL AMOUNTS SHOULD BE BELOW GROUND SATURATION LEVELS. THE FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE FOR AREAS NORTH OF A OSCEOLA TO MARSHFIELD TO EMINENCE LINE. A MUCH BETTER CHANCE OF RAIN...LOCALLY HEAVY...WILL COMMENCE LATE TUESDAY NIGHT INTO WEDNESDAY AS THE ATMOSPHERE WILL BE MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT AHEAD OF AN UPPER LEVEL DISTURBANCE IN THE CENTRAL PLAINS. STAY TUNED FOR THE HAZARDOUS WEATHER OUTLOOK AT 1 PM TODAY WHICH WILL ADDRESS THE POTENTIAL OF LOCALLY HEAVY RAIN LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. GORDON
Special weather statement, Jul 28, 4:40 AM CDT, 2 hours 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200- SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS... NATIONAL WEATHER SERVICE SPRINGFIELD MO 440 AM CDT TUE JUL 28 1998 FLASH FLOOD WARNINGS CONTINUE IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 655 AM... DENT PHELPS PULASKI MARIES MORGAN MILLER FLASH FLOOD WATCH HAS EXPIRED FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BENTON CAMDEN DALLAS DENT HICKORY HOWELL LACLEDE MARIES MILLER MORGAN ST CLAIR OREGON PHELPS POLK PULASKI SHANNON WEBSTER WRIGHT TEXAS RUNOFF FROM THIS PAST WEEKENDS INTO MONDAY MORNINGS HEAVY RAINFALL IS SLOWLY COMING TO A CONCLUSION. A FEW LOW WATER BRIDGES AND OTHER LOW SPOTS HAVE WATER COVERING AREA ROADWAYS. HOWEVER...WITH NO WIDESPREAD SIGNIFICANT RAINFALL EXPECTED THIS MORNING...THE WATER WILL CONTINUE TO RECEDE. AT THIS TIME...IT IS PLANNED TO ALLOW THESE 6 COUNTIES WARNINGS TO EXPIRE ON SCHEDULE AT 655 AM. THE THREAT OF WIDESPREAD LOCALLY HEAVY RAIN HAS ENDED FOR THE MOMENT. A COMPLEX OF SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL KANSAS WILL MOVE INTO SOUTHERN MISSOURI THIS MORNING. THIS AREA HAS BEEN RELATIVELY DRY OVER THE LAST THREE DAYS...AND RAINFALL AMOUNTS SHOULD BE BELOW GROUND SATURATION LEVELS. THE FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE FOR AREAS NORTH OF A OSCEOLA TO MARSHFIELD TO EMINENCE LINE. A MUCH BETTER CHANCE OF RAIN...LOCALLY HEAVY...WILL COMMENCE LATE TUESDAY NIGHT INTO WEDNESDAY AS THE ATMOSPHERE WILL BE MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT AHEAD OF AN UPPER LEVEL DISTURBANCE IN THE CENTRAL PLAINS. STAY TUNED FOR THE HAZARDOUS WEATHER OUTLOOK AT 1 PM TODAY WHICH WILL ADDRESS THE POTENTIAL OF LOCALLY HEAVY RAIN LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. GORDON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:48 PM CDT | Flash Flood Warning | SGF | Dent, Maries, Phelps, Pulaski | 9 hr |
| Jul 27, 9:48 PM CDT | Flash Flood Warning | SGF | Miller, Morgan | 9 hr |
| Jul 28, 6:07 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 48 min |
| Jul 28, 6:29 AM CDT | Flash Flood Warning | SGF | Jasper, Newton | 5 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.